Tongue twitch!

Hi hope you are all keeping safe…
I was first diagnosed during the first lockdown, so relatively new to this.
Recently my Sinmet has been increased and I seem to have developed a tongue twitch and some times it feels like I am jaw clenching. My main worry is the effect on my teeth and it also causes some earache ( feels like water in my ear).

Just wondered if anyone else has experienced this too.

I

I’ve never taken levodopa. I started getting oral dyskinesias after being given antidepressants. Then it got worse after a movement disorder specialist prescribed a neuroleptic, Sulpiride. I use chewing gum to disguise/alleviate the jaw clenching – over the years lost nearly all my teeth to the incessant grinding. Another trick is using straws. Found it helped with sitting still (I have akathisia) to fiddle with something in my hands. On public transport embarrassing to be moving so much so used to have packet of crisps and juice carton to try & disguise movements. Then started putting straw to my lips to help stop the mouth movements. As they keep falling out often ‘playing’ with gum on end of straw.

Others from pduk forum:

Tremor in tongue and jaw Kate Jun '14
I have bitten my tongue a few times and the insides of my cheeks, sometimes severe enough to leave blood on the pillow. I read in the patient’s leaflet that “grinding of teeth” is a possible side effect of Sinemet.and I think it might have something to do with that in my case. Sometimes the grinding teeth catch a bit of tongue or cheek tissue.

Mouth and dyskinesia JennyM Mar 17
The other day I suffered a very strange and new symptom. I have a feeling that it was a dyskinesia symptom. My mouth seemed to be full of my tongue! I kept feeling that I was going to choke. Also I kept throwing my tongue out of my mouth I was about to do a a Maori Hakka. I found it hysterical that my poor husband found it slightly embarrassing and strange.


Carbidopa / levodopa Side Effects Medically reviewed on June 7, 2018
More Common: Twitching, twisting, uncontrolled repetitive movements of the tongue, lips, face, arms, or leg
Sinemet Consumer Information Last reviewed on RxList: 3/16/2020
[side effects include]: uncontrolled muscle movements in your face (chewing, lip smacking, frowning, tongue movement, blinking or eye movement);
Sensory Trick in Levodopa‐induced Orolingual Dystonia in a Patient with Advanced Parkinson’s Disease
D.Georgiev, N. Župančič Križnar, Z.Pirtošek, and M.Kojović, Mov Disord Clin Pract. 2017 Jan-Feb; 4(1): 136–137.

Dyskinesias were particularly pronounced in the oromandibular lingual region and resulted in difficulties with feeding and weight loss. He started using a straw for drinking liquids and switched to eating liquid foods. On examination during the period on medication, he had mild generalized dyskinesias and severe oromandibular dyskinesias with dystonic tongue protrusions: i.e., orolingual dystonia. Interestingly, putting a straw or a little stick into the mouth largely diminished orolingual dystonia, thus suggesting the presence of a sensory trick

Chp.13 Pathophysiology of Levodopa and Dopamine Blocking Agent-Induced Disorders A.B. Acharya, C.A.Faber, R.Pahwa, K. D Sethi (In: Sethi K, ed. Drug-induced movement disorders. New York: Marcel Dekker, 2004:77–109.)

Tardive dyskinesias (TD) may take many forms, including classic TD (orobuccolingualmasticatory dyskinesia), tardive akathisia, tardive dystonia, withdrawal emergent syndrome (a self-limiting course of movement disorders usually seen in children after cessation of dopamine antagonists), tardive tourettism, and tardive myoclonus. The orofacial and lingual muscles tend to be involved earliest and most frequently in classic TD. Lingual movements can be brief, as in “fly catcher’s tongue,” or quite prolonged representing tardive dystonia.
Long term use of L-dopa results in the development of dyskinesias in a majority of the patients with PD.

DeJong’s The Neurologic Examination William W. Campbell 2013 Lippincott Williams & Wilkin

p.331 Chorea may cause irregular jerky movements of the tongue, and often the patient is unable to keep the tongue protruded (snake, trombone or fly-catcher tongue). The tongue is often prominently involved in orofacial or buccolingual dyskinesias, which usually occur as a type of tardive dyskinesia following the use of phenothiazines and other psychotropic drugs.

Similar dyskinesias may also occur in patients with Parkinson’s disease related to the use of levodopa and dopamine agonists and in Meige’s syndrome.The bon-bon sign is the repetitive, sporadic poking of the tongue into the cheek causing an out pouching. Serpentine tongue refers to a dyskinesia producing incessant writhing movements.

Thank you all for your info.
Appears to be tongue spasms, trying just to relax and keeping diary to try recognise when happens, in relationship to Sinmet doses. X

Hi MaggieC, I clench my teeth together and saw my dentist because I was chipping them.She suggested a gum shield to use at night time. It did the trick. The only thing is, it is cheaper to buy private than get one on the NHS. I hope this is helpful

I’ve got oral dyskinesia and it’s annoying
I’ve got an upper plate which I need to take out at times
I’m very self conscious of it but my GP didn’t notice till 8 told her😁

Me too - I have had PD since 2007 and this started around 4 months ago and yes it has effected me teeth - all top ones have broken and in the process of having a plate fitted. Seeing Neurologist next month will bring it up with him (if the appointment happens). Have dry mouth too - I have got some gums from Chemist which help for a while then my mouth is very dry - makes my tongue very sore. Not had earache though.

DIANE

If you explain the problem to your dentist they will make a mouth guard or buy online